Pochin, Myant, and Corbett1 have reported the occurrence of acute leukemia in a patient given radioactive iodine (I131) therapy for hyperthyroidism. Onset was 18 to 24 months after the administration of a total of 7.1 mc. of the isotope. From calculations of the radiation doses provided to various sites in the body by this therapy, Pochin and co-workers concluded that the association of leukemia with I131 treatment was most likely a coincidence and a manifestation of the spontaneous incidence of that disease in the population at large. The onset of acute leukemia in a patient of our own series2 of hyperthyroid patients treated with I131, also 18 months after I131 was administered, reopens the question whether such an association may not be more than chance.
Report of a Case
A 28-year-old woman was referred to the thyroid clinic of the Presbyterian Hospital, Jan. 25,
Werner SC, Quimby EH. ACUTE LEUKEMIA AFTER RADIOACTIVE IODINE (I131) THERAPY FOR HYPERTHYROIDISM. JAMA. 1957;165(12):1558–1559. doi:10.1001/jama.1957.72980300004009a
Customize your JAMA Network experience by selecting one or more topics from the list below.